Clinical Case For Discussion: Anaphylaxis during anesthesia can be a difficult diagnosis. A 59-year-old male is undergoing a sigmoid colectomy. Twenty minutes after surgery begins, the peak inspiratory pressure on the ventilator rises to 50 cm H2O, and the systolic blood pressure reading on your vital signs monitor drops to 70. What do you do?
Discussion: You begin by rechecking the ABC’s of Airway, Breathing, and Circulation. You suction the endotracheal tube to be sure it is patent. It is. You squeeze the bag and listen to the lungs to make sure both lungs are ventilated. They are, but there are diffuse wheezes. You recheck the blood pressure device in the stat mode. The repeat blood pressure is unchanged. You feel for peripheral pulses, and they are not palpable. Heart tones are present, but the rate is 140 beats per minute. The oxygen saturation is 70%. There are no acute ST changes on the ECG. The exposed skin is normal.
You need a diagnosis to make the appropriate therapy. This is the acute onset of a multi-system disorder, with bronchospasm and hypotension, in a previously healthy patient. There are not many conditions that cause both acutely, and I want you to think of anaphylaxis early on. A differential diagnosis includes:
(1) an acute myocardial infarction, with left heart failure and pulmonary edema,
(2) acute septic shock, or
(3) airway occlusion or acute asthma with decreased ventilation and cardiac dysfunction.
The absence of ST changes, arrhythmias, rales, or gallop make the first unlikely, the second is very uncommon, and respiratory dysfunction is not likely to cause hypotension.
At the beginning of any surgery, multiple drugs including anesthetics, muscle relaxants, narcotics, and antibiotics are given in a short time period. The identity of which drug is causing the allergic reaction is often impossible to determine. Anaphylaxis secondary to latex exposure from surgeon’s gloves has also been reported.
Regardless of the cause of the anaphylaxis, the treatment will be the same.
Anesthetic drugs are stopped, 100% oxygen is administered, and a bolus of intravenous fluid is given. Treatment must include intravenous epinephrine. Other causes of hypotension can be treated with dopamine or phenylephrine, but anaphylaxis will not respond to these drugs. Bronchospasm can be treated with inhaled bronchodilators such as albuterol, but this will have little effect in anaphylaxis.
Prompt epinephrine therapy is crucial. The dose of epinephrine is important. The 1 mg. ampule of epinephrine needs to be diluted. Treatment is begun in 10 to 100 microgram increments, and increased as needed. The response should be immediate, with increase in systemic vascular resistance, blood pressure, and improvement in bronchospasm and oxygen saturation. An epinephrine infusion may be needed to maintain vital signs. An arterial line and central venous catheter are inserted. Adjunct drugs such as steroids, diphenhydramine, and an H-2 blocker are given intraveously.
The surgery is quickly ended. The patient is transferred to the ICU, with the trachea still intubated.
An excellent textbook reference on the treatment of anaphylaxis is the Stanford Cognitive Aid Emergency Manual, available for free download on the Internet.
In 27 years of anesthesia, I have had 4 cases of anaphylaxis. In these 4 episodes the offending drugs were (1) protamine, (2) intravenous contrast dye, (3) vecuronium, and (4) atracurium.
If you were to ask graduating anesthesia residents what is likely to be the case of their career, most would probably say some big heart/thoracic/neuro/zebra type of case. This case shows that it may be some typical case, where something bad happened when they were least expecting it.
The most popular posts for laypeople on The Anesthesia Consultant include:
The most popular posts for anesthesia professionals on The Anesthesia Consultant include:
Learn more about Rick Novak’s fiction writing at rick novak.com by clicking on the picture below: